Colorado, 2022

High Wind in Colorado, April 29, 2022

April 29, 2022 · NWS BOU · 5 events in 5 counties and zones

Peak wind reports included: 82 mph at Rocky Mountain Metro Airport, 59 mph at Akron Municipal Airport; 58 mph at Eaton and Limon Municipal Airport. In the vicinity of Federal Heights, a large tree, 3-4 foot in diameter, was uprooted and fell onto a house.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Peak wind reports included: 82 mph at Rocky Mountain Metro Airport, 59 mph at Akron Municipal Airport; 58 mph at Eaton and Limon Municipal Airport. In the vicinity of Federal Heights, a large tree, 3-4 foot in diameter, was uprooted and fell onto a house. In Wheat Ridge, a big tree was knocked down and blocked Chase Street. Two fires, a grassfire and structure fire occurred in Arvada. They spread relatively fast due to the strong winds, but were also quickly extinguished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 29, 10:02 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 29, 10:02 AM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1102 AM MDT Fri Apr 29 2022

.UPDATE...
Issued at 1101 AM MDT Fri Apr 29 2022

Low level cloud cover over parts of the plains is gradually
dissipating but mid to high level cover is increasing. Light snow
showers have begun in the high country and isolated storms are
firing over our northern and eastern plains already. Outflow from
the storms to our northeast this morning brought moisture and
higher humidity to much of our plains. There is now a dryline from
roughly the northern foothills, through DIA, just around the
Palmer Divide and southeast through Lincoln County. On the
northeast side, there is a northeasterly wind bringing moisture;
dewpoints and humidity are high and isolated stroms are thriving.
On the southwest side, there is a dry downsloping northwesterly
wind, humidity is very low and we will almost certainly verify our
Red Flag Warning. We maintain said Red Flag Warning for much of
the urban corridor, Palmer Divide and adjacent plains, in effect
through 7 PM.

&&

.SHORT TERM...(Today and tonight)
Issued at 430 AM MDT Fri Apr 29 2022

A negatively titled trough will bring dominant northwesterly
winds to our region. As a result, orographic lift should bring
light snowfall mainly for the mountains especially west facing
slopes this morning. Snowfall accumulations range from 1-4 inches
with the highest accumulations in the far northwestern counties.
Prepare for slick travel conditions in the high country. All areas
across the CWA will experience cold air advection as our
afternoon temperatures will be 10-15F cooler than yesterday.

While this trough axis moves eastward across the state, GFS hints at
strong 45-50 s-1 vorticity values across the urban corridor, Palmer
Divide, and eastern plains. This and including downslope winds from
the Rockies will enhance surface wind speeds bringing widespread
wind gusts up to 40-50 mph through Friday evening. This also leads
to critical fire weather conditions mainly along the I-25 corridor
and adjacent plains. Pressure gradients increase as a deep surface
low develops which unfortunately means strong northwesterly winds
will prevail through tonight into Saturday; this threat will move
eastward as time progresses thus areas near the
Kansas/Nebraska/Colorado border should expect wind gusts up to 45
mph into Saturday morning. Additionally, lingering moisture from
the surface low will keep fire weather concerns minimal overnight as
relative humidity levels recover across the region above 45
percent.

.LONG TERM...(Saturday through Thursday)
Issued at 430 AM MDT Fri Apr 29 2022

As the big low moves away from Colorado, winds will be decreasing on
Saturday over the mountains and just east of the Front Range. It
will remain windy over the northeast corner. We could still be near
High Wind Warning criteria in the morning. Drier air will be moving
in on Saturday as well, so despite less wind, there will still be
elevated fire danger. Skies should be clearing with warming over the
western part of the area, but some clouds could linger over the
mountains and northern border.

We'll have a quiet period Saturday night into early Sunday under a
shortwave ridge, then the next trough will move through Sunday night
into Monday. We could have elevated fire weather conditions again on
the plains Sunday afternoon as southerly winds develop.  There's
getting to be pretty good agreement about the best moisture, lift,
and instability going across most of our area, so we'll go with the
high PoPs and wetting rain our model blend provides. There's still
some doubt about areas south of Interstate 70 depending on the exact
track the heart of this wave takes. This wave doesn't really tap any
cold air, so the snow level will likely stay around 7 to 8 thousand
feet, though it could dip a little lower Monday morning. Any snow
impacts should be limited to the higher mountains, and maybe the
higher foothills areas Monday morning.

There's another break late Monday into Tuesday and Tuesday should be
sunny, warmer and breezy again. We could see lowering humidity again
from mixing of drier air aloft, but low level winds look to keep a
south or southeast component which hopefully will keep it from
drying out too much.

For Wednesday and Thursday, a fairly strong system looks likely
somewhere nearby. This should provide at least a chance of showers
and storms at some point. Slower/further south runs could provide a
decent shot of rain, while more northerly/faster solutions would
have less. Once again, it doesn't look like we're really tapping
into cold air, so this is probably all rain on the plains though
some colder solutions suggest a snow level down to 5-6 thousand feet
with lows around freezing. We don't see much risk of it getting much
colder than that.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 430 AM MDT Fri Apr 29 2022

VFR conditions will continue through Friday afternoon. Southwesterly
winds are likely for KAPA/KDEN until Friday afternoon due to the
low pressure system forming in the far northeastern plains. By
Friday afternoon, a northwesterly flow will impact all terminals
due to a surface low forming near the NE/CO border. This will
also bring elevated gusts up to 35-45kts at all terminals through
late Friday evening. Areas of BLDU could occur at KDEN which may
reduce slantwise visibility briefly. By late Friday night into
Saturday morning, winds will decrease significantly and shift to
the north as the low moves out of the region.

&&

.FIRE WEATHER...
Issued at 430 AM MDT Fri Apr 29 2022

Critical fire weather conditions will occur mainly along the I-25
corridor and adjacent plains due to low humidity level near 15
percent with the combination of wind gusts up to 45-55 mph this
afternoon. Light snow showers in the mountains and high based
thunderstorms near the NE/CO border will lower fire weather
conditions through tonight.

On Saturday it will be less windy over the mountains and nearby
plains, but strong winds will continue over the eastern and
northern border areas. Drier air will be moving in, so conditions
will still be near Red Flag criteria. Sunday will be dry and
warmer, and south winds developing on the plains will again create
elevated fire weather in the afternoon.

Showers and thunderstorms are likely Sunday night into Monday,
with a good chance of wetting rain, especially north of Interstate
70. Light snow is expected in the mountains. After a break for
another warm and breezy day Tuesday, another weather system will
likely bring more showers for Wednesday into Thursday along with
cooler temperatures and higher humidities.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ239>241-
243>247.

&&

UPDATE...EJD
SHORT TERM...AD
LONG TERM...Gimmestad
AVIATION...AD
FIRE WEATHER...Gimmestad/AD
Hazardous weather outlook, Apr 29, 9:17 AM MST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1017 AM MDT Fri Apr 29 2022

COZ030>051-301630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1017 AM MDT Fri Apr 29 2022

...DRY AND WINDY WITH ELEVATED FIRE WEATHER CONDITIONS ON THE
PLAINS THIS AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated convection on the northeast plains this morning is not
expected to produce significant hazards.

This afternoon and evening, there will be widespread gusts of 40
to 50 mph. These winds coupled with minimum humidity near 15
percent will mean near-critical fire weather conditions for much
of the urban corridor, Palmer Divide, and adjacent plains this
afternoon. We maintain our Red Flag Warning for this area in
effect 11 AM through 7 PM.

Through tonight, light snow showers in the mountains will cause
difficult travel conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong winds will continue across northeastern Colorado on
Saturday, with wind gusts up to 55 mph through at least midday.
Further west, winds will not be as strong, but wind gusts up to
30 mph and low humidities will keep the fire danger elevated.

After a warm, dry, and breezy day Sunday, rain is likely on the
plains Sunday night, with snow in the mountains. There could be
some travel impact over the passes and down into the higher
foothills. Another weather system will likely bring more rain at
lower elevations and snow in the mountains Wednesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Reports of high winds or damage would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
April 29, 12:50 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
April 29, 1:05 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Some tree and property damage was reported in Wheat Ridge. Two fires, a grassfire and structure fire occurred in Arvada.

High Wind, Washington County

When
April 29, 1:41 PM MST to 5:53 PM MST
Where
Washington County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, C & S Weld County

When
April 29, 2:05 PM MST
Where
C & S Weld County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Some tree damage reported.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
April 29, 4:30 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Some tree and property damage was reported in Federal Heights.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011689, 1011686, 1011688, 1011690, 1011687.